Hips don’t lie: what you should know about medications and falls

By Dr. Cara Tannenbaum, Geriatrician and Director, Canadian Deprescribing Network

One night while working in the emergency room, a woman in her 70s was brought in with a broken hip. When I asked her what happened, she told me that she lost her balance going to the bathroom in the middle of the night and fell on the floor.

“I’m so stupid,” she said. “I should have been more careful. Will I have to cancel my trip to Florida this winter because I need surgery for my broken hip?” My heart sank. As a falls and balance expert, I know the shocking statistics around falls and seniors – and going to Florida should have been the least of her concerns…

Medications can cause falls

I told her, “You’re not stupid for falling. Let’s take a closer look at what might have contributed to your fall. I want to review your medications to make sure your fall was not caused by the side effects of one of your pills.”

I discovered that she had recently been prescribed sleeping pills to treat her insomnia. I explained to her that sleeping pills put your brain to sleep, which reduces alertness and reaction time, leading to falls, fractures and even car accidents. “No one told me my sleeping pills could cause me to fall,” she told me. “Had I known, I wouldn’t have taken them at all.”

Conversations like these are what drive me to be a passionate medication safety specialist and deprescribing advocate. 

Preventing falls

Busy doctors may miss medication-related risks, especially subtle effects such as the way sleeping pills affect concentration and balance. That’s why patients need to be aware and informed about their medications – and keep on top of potential side effects.

November is falls prevention month. Here are some medication classes to be wary of if you are worried about falls*:

  • Medications that cause dizziness and drowsiness. These include sleeping pills, antipsychotics, antidepressants and opioids.
  • Medications that lower blood sugar, such as type-2 diabetes medication like glyburide (Diabeta®) and insulin.
  • Non-steroidal anti-inflammatory drugs, such as ibuprofen (Advil®), diclofenac (Voltaren®) and naproxen (Naprosyn®, Aleve®).
  • Medication that can cause a sudden drop in blood pressure, such as diuretics like furosemide (Lasix®) or prostate medication such as tamsulosin (Flomax ®).

*Taking 3 or more medications can also increase the risk of falls.

If you have ever tripped or fell, or are worried about losing your balance, speak with your doctor, nurse or pharmacist. Many factors can increase fall risk, and the majority of these factors are reversible. Don’t let the fear of falling prevent you from being active! Inactivity further increases the risk of falls.

The good news

The good news is that it’s very easy to prevent falls caused by medication side effects if we’re well informed. The solution is to safely reduce, stop or switch medications, ALWAYS under the supervision of a doctor or pharmacist.

Speak with your doctor or pharmacist, and ask them to review your medications every year to see if any are increasing your risk of falls.

Some questions to ask your doctor or pharmacist about your medications:

1. Why am I taking this medication?

2. What are the potential benefits and harms of this medication?

3. Can it affect my memory or cause me to fall? 

4. Can I stop or reduce the dose of this medication? 

5. Who do I follow up with and when?

AdobeStock_88075472.jpeg

If you have ever tripped or fell, or are worried about losing your balance, speak with your doctor, nurse or pharmacist. Many factors can increase fall risk, and the majority of these factors are reversible. Don’t let the fear of falling prevent you from being active! Inactivity further increases the risk of falls.

For more information on medication safety and deprescribing, see this website: https://www.deprescribingnetwork.ca/

 

Bert’s Story

Bert’s Story

In 2003, then-53-year-old Bert Mitchell was in a car accident that nearly took his life. He came to in “excruciating” pain and his doctors put him on powerful opioid medication. More than a decade and several attempts later, he finally weaned off opioids. Now he uses alternative therapies to manage the pain—and has his life back.

L’histoire de Bert

L’histoire de Bert

Après que Bert Mitchell, 53 ans, ait été gravement blessé dans un accident de voiture en 2003, il s’est retrouvé avec une douleur extrême. Ses médecins lui ont prescrit de puissants opioïdes. Plus qu’une dizaine d’années et plusieurs tentatives plus tard, il s’est enfin sevré des opioïdes. Aujourd’hui, pour traiter sa douleur, il a recours aux thérapies alternatives.

Est-ce normal d’oublier où vous avez stationné votre voiture? Seulement si vous pouvez la retrouver.

Est-ce normal d’oublier où vous avez stationné votre voiture? Seulement si vous pouvez la retrouver.

One afternoon, Anita forgot where she had parked her car at the local mall. Security had to call the police to try to find her car and get her home. “I knew something was seriously wrong and that it was beyond what we call ‘a senior’s moment’,” explains Richard.

Worried that she may be having a depressive episode or worse, Alzheimer’s disease, he booked Anita an appointment with their family physician, Dr. Yu.

Is it normal to forget where you parked your car? Only if you can find it.

Is it normal to forget where you parked your car? Only if you can find it.

One afternoon, Anita forgot where she had parked her car at the local mall. Security had to call the police to try to find her car and get her home. “I knew something was seriously wrong and that it was beyond what we call ‘a senior’s moment’,” explains Richard.

Worried that she may be having a depressive episode or worse, Alzheimer’s disease, he booked Anita an appointment with their family physician, Dr. Yu.

Est-ce que votre mère prend des médicaments?

Est-ce que votre mère prend des médicaments?

Notre mère était heureuse vivant de manière indépendante dans son appartement et impliquée dans sa communauté. Mais en 2003, à l’âge de 86 ans, elle fut admise au Health Centre. Le jour précédant elle avait demandé à sa fille de la mener à l’urgence : « J’étais faible et étourdie et je savais que je ne pouvais pas rester debout sans m’évanouir ».

Est-ce que votre grand-maman prend des médicaments dangereux?

Est-ce que votre grand-maman prend des médicaments dangereux?

Ma grand-maman souffrait de douleur chronique causée par l’arthrite, d’anxiété et d’insomnie. En plus de ses médicaments pour éclaircir son sang, pour son cholestérol et ses autres médicaments, son médecin lui a prescrit Ativan (une benzodiazépine) comme somnifère et médicament contre l’anxiété, et OxyContin (un opioïde), lequel est à l’origine de l’actuelle crise des opioïdes. 

Is your grandma on dangerous meds?

Is your grandma on dangerous meds?

At the time, family members were unaware that these medications carried severe risks, especially for seniors. The doctor seemed to think, “who cares, she’s 91, let her have her pills” and there were no other alternatives provided for my grandma. No one knew what to do.